Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On covering translations and homeotopy groups of contractible open $n$-manifolds

Author: Robert Myers
Journal: Proc. Amer. Math. Soc. 128 (2000), 1563-1566
MSC (1991): Primary 57M10; Secondary 57N10, 57N13, 57N15, 57N37, 57M60, 57S30
Published electronically: October 6, 1999
MathSciNet review: 1641077
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a new proof of a result of Geoghegan and Mihalik which states that whenever a contractible open $n$-manifold $W$ which is not homeomorphic to $\mathbf{R}^n$ is a covering space of an $n$-manifold $M$ and either $n \geq 4$ or $n=3$ and $W$ is irreducible, then the group of covering translations injects into the homeotopy group of $W$.

References [Enhancements On Off] (What's this?)

  • 1. A. V. Chernavskii, Local contractibility of the group of homeomorphisms of a manifold, Math. USSR-Sb., 8 (1969), 287-333.
  • 2. C. H. Edwards, Open 3-manifolds which are simply connected at infinity, Proc. Amer. Math. Soc. 14 (1963), 391-395. MR 27:732
  • 3. R. D. Edwards and R. C. Kirby, Deformations of spaces of imbeddings, Ann. Math. (2) 93 (1971), 63-88. MR 44:1032
  • 4. M. H. Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), 357-453. MR 84b:57006
  • 5. M. H. Freedman and F. Quinn, Topology of 4-manifolds. Princeton Mathematical Series 39, Princeton University Press, Princeton, NJ, 1990. MR 94b:57021
  • 6. M. Freedman and R. Skora, Strange actions of groups on spheres, J. Differential Geometry 25 (1987), 75-98. MR 88a:57074
  • 7. R. Geoghegan and M. L. Mihalik, The fundamental group at infinity, Topology 35 (1996), 655-669. MR 97h:57002
  • 8. J. Hempel, 3-Manifolds, Ann. of Math. Studies, No. 86, Princeton, 1976. MR 54:3702
  • 9. R. C. Kirby and L. C. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations. With notes by John Milnor and Michael Atiyah. Annals of Mathematics Studies, No. 88. Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1977. MR 58:31082
  • 10. W. Massey, Algebraic Topology: An Introduction, Graduate Texts in Mathematics No. 56, Springer-Verlag, 1977. MR 35:2271
  • 11. J. Milnor, On spaces having the homotopy type of a CW-complex, Trans. Amer. Math. Soc. 90 (1959), 272-280. MR 20:6700
  • 12. E. E. Moise, Affine structures in $3$-manifolds. V. The triangulation theorem and Hauptvermutung. Ann. of Math. (2) 56, (1952), 96-114. MR 14:72d
  • 13. R. Myers, Contractible open 3-manifolds which non-trivially cover only non-compact 3-manifolds, Topology 38, (1999), 85-94. CMP 98:17
  • 14. R. Myers, Contractible open 3-manifolds with free covering translation groups, Topology Appl., to appear.
  • 15. L. C. Siebenmann, On detecting Euclidean space homotopically among topological manifolds, Invent. Math. 6 (1968), 245-261. MR 38:6601
  • 16. C. T. C. Wall, Open 3-manifolds which are 1-connected at infinity, Quart. J. Math. Oxford Ser. (2) 16 (1965), 263-268. MR 31:6218
  • 17. D. G. Wright, Contractible open manifolds which are not covering spaces, Topology 31 (1992), 281-291. MR 93f:57004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M10, 57N10, 57N13, 57N15, 57N37, 57M60, 57S30

Retrieve articles in all journals with MSC (1991): 57M10, 57N10, 57N13, 57N15, 57N37, 57M60, 57S30

Additional Information

Robert Myers
Affiliation: Department of Mathematics, Oklahoma State University, Stillwater, Oklahoma 74078

Keywords: Contractible open manifold, covering space, homeotopy group, mapping class group
Received by editor(s): October 17, 1997
Received by editor(s) in revised form: July 10, 1998
Published electronically: October 6, 1999
Additional Notes: Research at MSRI is supported in part by NSF grant DMS-9022140.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society